Alert archive / Illinois / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 244, NWS St. Louis, MO

August 4, 2003Clinton County, Madison County, Saint Clair County, Illinois

NWS St. Louis, MO issued this severe thunderstorm warning at Aug 4, 2003, 2:32 AM CDT for Clinton County, Madison County, Saint Clair County, Illinois. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 4, 2003, 2:32 AM CDT (07:32 UTC)
Expired
Aug 4, 2003, 3:15 AM CDT
In force
43 min
Issued by
NWS St. Louis, MO
Area
Counties, with a storm outline in the text

Counties Clinton County, IL, Madison County, IL, Saint Clair County, IL

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 7.5 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2003-08-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 657 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2003-08-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 51 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
657 J/kg
Mixed-layer CIN
-41 J/kg
Mixed-layer LCL
1415 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
51 m²/s²
0-3 km storm-relative helicity
60 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

171 
WUUS53 KLSX 040732
SVRLSX
ILC027-119-163-040815-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
230 AM CDT MON AUG 4 2003

THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN CLINTON COUNTY IN SOUTH CENTRAL ILLINOIS
  SOUTHERN MADISON COUNTY IN SOUTHWEST ILLINOIS
  EASTERN ST. CLAIR COUNTY IN SOUTHWEST ILLINOIS

* UNTIL 315 AM CDT

* AT 230 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM ST. ROSE TO TROY...MOVING        
  SOUTHEAST AT 20 MPH. STORM SPOTTERS REPORTED 1 INCH DIAMETER HAIL  
  NEAR EDWARDSVILLE AT AROUND 220 AM

* LOCATIONS IMPACTED INCLUDE...
  BREESE
  OFALLON
  SHILOH
  TRENTON
  AVISTON
  LEBANON
  SCOTT AFB
  GERMANTOWN
  MASCOUTAH
  ALBERS

THIS LINE OF SEVERE THUNDERSTORMS HAS A HISTORY OF PRODUCING LARGE
DESTRUCTIVE HAIL. CONSIDERABLE DAMAGE IS POSSIBLE. STAY INSIDE...AND
AVOID OUTSIDE WALLS AND WINDOWS

LAT...LON 3870 8956 3877 9008 3853 8991 3843 8971
          3850 8916

$$

CARNEY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 4, 2:30 AM CDT, 2 minutes earlier.

Area forecast discussion, Aug 4, 2:30 AM CDT, 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
230 AM CDT MON AUG 4 2003

.DISCUSSION...
TSRA CONT TO DVLP OVR THE ERN PTN OF THE CWA...MOSTLY E OF THE
MISSISSIPPI RVR AHD OF RELATIVELY STG VORT MAX MOVG SEWD THRU WRN IL
ON SW SIDE OF GRT LKS UPR LOW.  THESE TSRA SHOULD MOV SE OF THE CWA
ARND 12Z MON AS THE SHRTWV TROF MOVS TOWARDS THE OH AND TN VALLEYS.
THE UPR LOW FCST TO FINALLY MOV E OF THE REGION AS A DEEP OPEN WV.
WK SFC TROF EXTDG FM WRN MI SW THRU CNTRL MO SHOULD MOV SEWD INTO
SRN MO WITH ONLY WK SFC MOISTURE CNVG.  WL MENTION A LOW POP OVR THE
SRN PTN OF THE CWA TDA WITH BEST LOW LVL MOISTURE AND INSTABILITY IN
THIS REGION ALNG WK SFC CNVG ZONE.  ALSO A LOW POP DURING THE MRNG
HOURS WITH ONGOING CONVECTION OVR SERN PTN OF CWA.  BETTER POTENTIAL
FOR CONVECTION OVR THE WRN AND SRN PTN OF THE CWA LATE TGT AND TUE
AS ETA MDL SHOWING STG 850 MB WAA OVR SWRN MO ARND 12Z TUE ON NOSE
OF SWLY LLJ.  MDLS FCSTG SFC WV TO DVLP OVR THE SRN PLAINS TGT
ALNG WK FRNTL BNDRY.  PREFER THE MORE SRN OR SWRN TRACK OF SFC LOW
PER ETA AND NGM MDLS OVR AVN MDL AND WILL PUT THE HIGHEST POPS AND
QPF OVR THE SRN PTN OF THE CWA TGT AND TUE.

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
.MO...NONE.
.IL...NONE.

GKS
Hazardous weather outlook, Aug 3, 6:30 AM CDT, 20 hours 2 minutes before
ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-041200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
630 AM CDT SUN AUG 3 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND EASTERN MISSOURI
AND WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE WILL BE A SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON
AND TONIGHT ALONG AND SOUTHEAST OF A LINE EXTENDING FROM CUBA
MISSOURI NORTHEAST TO PALMYRA ILLINOIS.  SOME CITIES INCLUDED IN THE
SLIGHT RISK AREA ARE ST LOUIS...FARMINGTON...NASHVILLE AND VANDALIA.
SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON ALONG
A WEAK LOW PRESSURE TROUGH MOVING SLOWLY SOUTHEASTWARD INTO SOUTHERN
PORTIONS OF MISSOURI AND ILLINOIS.  A FEW OF THESE STORMS MAY BECOME
SEVERE...PRODUCING LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH FRIDAY

THERE IS A CHANCE FOR THUNDERSTORMS OVER MOST OF THE AREA MONDAY
AND MONDAY NIGHT.  THESE THUNDERSTORMS ARE NOT EXPECTED TO BECOME
SEVERE.

A CHANCE OF THUNDERSTORMS WILL CONTINUE THROUGH TUESDAY ACROSS THE
REGION.  A FEW STORMS MAY BECOME SEVERE...MAINLY DURING TUESDAY
AFTERNOON.

SPOTTER ACTIVATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT...
HTTP://WWW.CRH.NOAA.GOV/LSX (ALL LOWER CASE)

GKS

In the hours before

Local storm report, Aug 3, 8:45 PM CDT, 5 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
845 PM CDT SUN AUG 03 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0815 PM    CENTRALIA                 IL   0.88 INCH HAIL
08/03/03   MARION                         REPORTED BY SEVERE
                                          WEATHER SPOTTERS.

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 3, 8:09 PM CDTSevere Thunderstorm WarningLSXMarion51 min
Aug 4, 1:52 AM CDTSevere Thunderstorm WarningLSXMadison23 min
Aug 4, 2:09 AM CDTSevere Thunderstorm WarningLSXMadison21 min
Aug 4, 3:39 AM CDTSevere Thunderstorm WarningLSXWashington36 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.